Abstract

Transfusion of ABO-mismatched platelets is common practice. Although a unit of single donor apheresis platelet (SDP) contains as much plasma and passive anti-A or/and anti-B antibodies (allo-agglutinins) as a unit of fresh frozen plasma, ABO- mismatched platelet transfusions are considered safe and hemolytic transfusion reactions have only rarely been reported. We report a case of a 67-year old male, blood group A, with mantle cell lymphoma who received 1 SDP for chemotherapy induced thrombocytopenia. Several prior platelet transfusions had been uneventful. After 150 ml of irradiated, leukoreduced, SDP from blood group O donor had been infused, he developed nausea, light-headiness, chills, and back pain. He became bradycardic and hypotensive. Platelet transfusion was discontinued and intravenous dexamethasone and rapid saline infusion was administered. Later, his hemoglobin dropped from 10.6 to 7.4 g/dl and total serum bilirubin increased by 9 fold. A direct antiglobulin test (DAT) on post-transfusion sample demonstrated 1+ reactivity at room temperature. An elution test performed on the patient’s circulating red blood cells contained anti-A antibodies. These results are consistent with a severe acute hemolytic transfusion reaction. The donor anti-A and anti-B antibodies titers at room temperature and at 37°C were 512 and 2048 with A1 cells and 128 and 256 with B cells, respectively.This case illustrates the rare possibility of hemolytic transfusion reaction occurring as a result of ABO-mismatched platelets from group O donor with high-titer anti-A antibodies. SDP (in contrast to pooled platelets) offers the advantages of reduced risk of infection transmission and alloimmunization by limiting exposure to one donor only. However, it increases the opportunity for hemolytic transfusion reaction to occur if the donor has high-titer antibodies which would have been diluted if pooled platelets were used. As SDP use becomes more widespread, the risk of clinically significant hemolytic reactions is likely to increase, especially in seriously ill patients who tolerate these reactions particularly poorly. Moreover, increasingly, apheresis platelets are being donated by a small group of highly motivated donors, raising the chances of repeated transfusions from the same donors. We propose that the safety of ABO-mismatched platelet transfusions be re-evaluated. Effectiveness (and costs) of potential preventive strategies such as screening all SDP units for high-titer antibodies and/or plasma volume reduction of all mismatched SDP units should be studied.

Author notes

Corresponding author